Ohio, 2017

Hail and Damaging Winds in Ohio, February 24 to 25, 2017

February 24 to 25, 2017 · NWS CLE · 7 events in 7 counties and zones

An area of low pressure moved from southern Indiana northeast into lower Michigan on February 24th. Showers and thunderstorms developed along a cold front associated with this low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved from southern Indiana northeast into lower Michigan on February 24th. Showers and thunderstorms developed along a cold front associated with this low. The storms moved across northern Ohio during the evening and early morning hours. A few of the storms becoming severe. Wind damage was reported in a few locations. The worst damage was reported in Stark County just after midnight on the 25th. A large pole building was damaged and many trees downed in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 24, 6:44 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 24, 6:44 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
644 PM EST Fri Feb 24 2017

.SYNOPSIS...
Low pressure will track across the Central Lakes tonight dragging a
strong cold front across the forecast area, ushering in more
seasonal conditions. A trough will swing across the forecast
area Saturday afternoon. High pressure will build over the area
Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Update...Updated to add the severe thunderstorm watch.

Original...Potential for severe thunderstorms continues for
this evening. SPC continue with enhanced threat across the West
half of the CWA and SLT risk over the East half. Greatest threat
continues to be from damaging winds...though an isolated
tornado near the low is not out of the question.

Currently low pressure just into SW Michigan with the trailing cold
front now south of St Louis...and the warm front just north of the
forecast area.  Capes have risen to 1000 J/kg with 40 knots of
shear.  Some TSRA starting to fire on the remnants of this mornings
convection.  Convection will become more widespread in the next hour
or two.  A second line is trying to fire up in the better surface
convergence closer to the front.  However...first line may cut off
moisture supply to the potential second line.   More likely is that
the first line will gradually weaken and the second line strengthen
and become the main focus of convection.

The models in good agreement tracking the low across the Thumb of
Michigan this evening...reaching NE Lake Huron by daybreak.   The
trailing cold front should reach the CLE area toward midnight local
and just be exiting the area by daybreak Saturday.   Expect
convection to move into NW OH this evening and gradually track into
NE OH after midnight.   Best chance of severe tsra will be Cleveland
west before midnight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
The cold front will just be exiting the area by daybreak tomorrow.
Do expect some lingering showers in the east which will quickly move
east of the forecast area.   High temps for the day will be in the
morning with falling temps through the afternoon.   Secondary trough
will swing across the area tomorrow afternoon.  Could see a little
rain or snow in the East but should not be significant.   Expect
lake effect snow to develop in the snowbelt east of CLE to develop
tomorrow night as the 850mb temps plunge to -14c.   Do not expect
much in the way of accumulations as will be short lived.   High
pressure quickly builds in on Sunday...with the surface ridge
centered over ERI by 18z Sunday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Broad upper level troughiness will cover much of the lower 48 states
by Thursday morning.  This upper level trough will cause low
pressure to move northeast into the central Great Lakes by Wednesday
and rapidly deepen as it reaches the east coast.  This low will
bring another surge of mild air to the region Tuesday and Wednesday
with highs climbing into the 50s at this time.  Temperatures will
cool back down into the 40s by Thursday and 30s for Friday as cold
air advection takes place in the wake of the low pressure. The low
will bring another threat for rain Tuesday into Wednesday
transitioning into snow by Wednesday night.  The fairly strong cold
air advection arriving Thursday should keep precipitation all snow
going into the weekend. The potential for accumulating lake effect
snow returns as well for the latter half of the week.  Contrary to
what our weather is like today, it is a harsh reality that we will
return back to wintry weather again by the end of the week.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Broken line of showers and thunderstorms from west of KCVG
northeast through KFDY and onto western Lake Erie. This activity
is expected to impact terminals as it pushes northeast tonight.
More scattered showers/thunderstorms possible behind this line,
ahead of a strong cold front. Shower/thunder chances will end
from west to east from 10Z through 14Z with post frontal MVFR
possible. Winds will remain gusty out of the west behind the
front. Some scattered -SHSN possible, especially near the lake,
towards the end of the period.

OUTLOOK...Non-VFR across mainly the snowbelt by late Saturday
into Sunday. Areas on non-vfr Monday and Tuesday.

&&

.MARINE...
Winds will continue out of the southwest ahead of the cold front and
then shift to a west southwest direction after the cold frontal
passage.  A small craft advisory may be needed toward morning
tomorrow and continue through Sunday morning. Winds gradually
diminish with time Monday through Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/TK
SHORT TERM...DJB
LONG TERM...Lombardy
AVIATION...Greenawalt/Lombardy
MARINE...Lombardy
Hazardous weather outlook, Feb 24, 5:00 AM EST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
500 AM EST Fri Feb 24 2017

LEZ142>148-162>168-OHZ003-006>014-017>023-027>033-036>038-047-089-
251000-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-Lucas-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
500 AM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this evening and overnight ahead
of a strong cold front approaching from the west. There is an
Enhanced Risk of Severe Thunderstorms focused west of the I-71
corridor with a slight chance of severe thunderstorms extending across
northeast Ohio. The primary threat with thunderstorms tonight will
be strong damaging winds to 70 mph. Hail greater than one inch in
diameter and a few tornadoes are also possible, mainly across
northwest Ohio.

Storms are expected to move into northwest Ohio after 7 PM and
continue eastward overnight. Storm motion will be to the northeast
at 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ061-149-169-PAZ001>003-251000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Conneaut OH to Ripley NY-Northern Erie-
Southern Erie-Crawford-
500 AM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for Lake Erie and northwest
Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and scattered thunderstorms will move into northwest
Pennsylvania early Saturday morning. A few of the thunderstorms
could produce strong wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Feb 24, 5:41 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
541 PM EST FRI FEB 24 2017

OHZ007>009-242315-
Erie-Ottawa-Sandusky-
541 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...ERIE AND SANDUSKY
COUNTIES...

At 540 PM EST, a line of strong thunderstorm 8 miles west of Port
Clinton are moving northeast at 55 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with
these storms.

Locations impacted include...
Sandusky, Fremont, Port Clinton, Kelleys Island, Put-In-Bay, Oak
Harbor, Gibsonburg, Elmore, Ballville, Catawba Island, Marblehead,
Bettsville, Bay View, Lindsey, Helena, Burgoon, Stony Prairie, Whites
Landing and Vickery.

LAT...LON 4140 8342 4160 8307 4154 8292 4174 8281
      4170 8275 4158 8280 4157 8277 4164 8273
      4163 8267 4157 8268 4159 8275 4157 8276
      4150 8267 4130 8305 4125 8323
TIME...MOT...LOC 2240Z 242DEG 48KT 4150 8311

Mottice

The radar

The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sandusky

When
February 24, 6:59 PM EST
Where
Sandusky County, Fremont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.350, -83.120

Thunderstorm winds were estimated at 60 mph.

Thunderstorm Wind, Wyandot

When
February 24, 7:35 PM EST
Where
Wyandot County, 4 mi S of Sycamore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.892, -83.170

Trained spotters estimated thunderstorm wind gusts at 60 mph.

Hail, Huron

When
February 24, 7:42 PM EST
Where
Huron County, 1.69 mi SSE of Strongs Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.259, -82.783

Quarter sized hail was observed.

Thunderstorm Wind, Seneca

When
February 24, 7:57 PM EST
Where
Seneca County, 1.1 mi NW of Melmore
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.032, -83.113

Thunderstorm winds downed a couple trees.

Hail, Richland

When
February 24, 9:57 PM EST
Where
Richland County, Ontario
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.750, -82.630

Nickel sized hail was observed.

Thunderstorm Wind, Stark

When
February 25, 12:30 AM EST
Where
Stark County, 5 mi S of Alliance
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
40.848, -81.100

Thunderstorm winds downed many trees south of Alliance. A large pole building sustained considerable damage and a home nearby was damaged by a fallen tree. Scattered power outages were reported in the area.

Thunderstorm Wind, Trumbull

When
February 25, 12:50 AM EST
Where
Trumbull County, 1.48 mi N of Leavittsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.271, -80.884

A home was damaged by a fallen tree knocked down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679660, 679659, 679656, 679662, 679661, 679666, 679668.